Alert archive / Texas / High Wind Watches in 2012

High Wind Watch 1, NWS Amarillo, TX

January 21, 201210 counties in Texas

NWS Amarillo, TX issued this high wind watch at Jan 21, 2012, 3:03 PM CST for 10 counties in Texas. It took effect at Jan 22, 2012, 4:00 AM CST. It was in force for 119 min.

The area

The counties it named.

The facts

Issued
Jan 21, 2012, 3:03 PM CST (21:03 UTC)
In effect from
Jan 22, 2012, 4:00 AM CST
Expired
Jan 22, 2012, 5:59 AM CST
In force
119 min
Issued by
NWS Amarillo, TX

Counties Armstrong County, TX, Carson County, TX, Collingsworth County, TX, Deaf Smith County, TX, Donley County, TX, Gray County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 30 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.1 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2012-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2012-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1459 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

010 
WWUS74 KAMA 212103
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
303 PM CST SAT JAN 21 2012

TXZ011>020-221000-
/O.NEW.KAMA.HW.A.0001.120122T1000Z-120122T2000Z/
OLDHAM-POTTER-CARSON-GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-
DONLEY-COLLINGSWORTH-
INCLUDING THE CITIES OF...VEGA...AMARILLO...PANHANDLE...
WHITE DEER...PAMPA...SHAMROCK...WHEELER...HEREFORD...CANYON...
CLAUDE...CLARENDON...WELLINGTON
303 PM CST SAT JAN 21 2012

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY
AFTERNOON. 

* EVENT...WEST TO NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 60
  MPH WILL BE POSSIBLE ACROSS THE SOUTHERN TEXAS PANHANDLE

* TIMING...THE STRONGEST WINDS ARE EXPECTED TO OCCUR BETWEEN 4 AM AND
  2 PM SUNDAY.

* IMPACTS...THESE STRONG WINDS WILL BE CAPABLE OF BLOWING TREE LIMBS
  AND POWER POLES DOWN. LAWN FURNITURE MAY ALSO BE BLOWN AROUND.
  BLOWING DUST MAY ALSO REDUCE VISIBILITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

GOEHRING
1 follow-up statement
309 
WWUS74 KAMA 221159
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
559 AM CST SUN JAN 22 2012

TXZ011>020-222000-
/O.UPG.KAMA.HW.A.0001.000000T0000Z-120122T2000Z/
/O.NEW.KAMA.HW.W.0002.120122T1200Z-120122T2200Z/
OLDHAM-POTTER-CARSON-GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-
DONLEY-COLLINGSWORTH-
INCLUDING THE CITIES OF...VEGA...AMARILLO...PANHANDLE...
WHITE DEER...PAMPA...SHAMROCK...WHEELER...HEREFORD...CANYON...
CLAUDE...CLARENDON...WELLINGTON
559 AM CST SUN JAN 22 2012

...HIGH WIND WARNING IN EFFECT UNTIL 4 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 4 PM CST THIS AFTERNOON. THE
HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* EVENT...WEST TO NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 60
  MPH ARE LIKELY ACROSS THE SOUTHERN TEXAS PANHANDLE TODAY.

* TIMING...THE STRONGEST WINDS ARE EXPECTED TO OCCUR BETWEEN 8 AM
  AND 3 PM TODAY.

* IMPACTS...THESE STRONG WINDS WILL BE CAPABLE OF BLOWING TREE LIMBS
  AND POWER POLES DOWN. LAWN FURNITURE MAY BE BLOWN AROUND. AREAS OF
  BLOWING DUST MAY ALSO REDUCE VISIBILITIES AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

OKZ002-003-TXZ002>005-007>010-222000-
/O.NEW.KAMA.HW.W.0002.120122T1200Z-120122T2200Z/
TEXAS-BEAVER-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-MOORE-HUTCHINSON-
ROBERTS-HEMPHILL-
INCLUDING THE CITIES OF...GUYMON...BEAVER...FORGAN...STRATFORD...
SPEARMAN...GRUVER...PERRYTON...BOOKER...HIGGINS...FOLLETT...
DUMAS...BORGER...MIAMI...CANADIAN
559 AM CST SUN JAN 22 2012

...HIGH WIND WARNING IN EFFECT UNTIL 4 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 4 PM CST THIS AFTERNOON. 

* EVENT...WEST TO NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 60
  MPH ARE LIKELY ACROSS THE CENTRAL AND EASTERN OKLAHOMA PANHANDLE AS
  WELL AS THE NORTH CENTRAL AND NORTHEAST TEXAS PANHANDLE TODAY.

* TIMING...THE STRONGEST WINDS ARE EXPECTED TO OCCUR BETWEEN 8 AM
  AND 3 PM TODAY.

* IMPACTS...THESE STRONG WINDS WILL BE CAPABLE OF BLOWING TREE LIMBS
  AND POWER POLES DOWN. LAWN FURNITURE MAY ALSO BE BLOWN AROUND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

OKZ001-TXZ001-006-222000-
/O.NEW.KAMA.WI.Y.0003.120122T1200Z-120122T2200Z/
CIMARRON-DALLAM-HARTLEY-
INCLUDING THE CITIES OF...BOISE CITY...KEYES...DALHART...
HARTLEY...CHANNING
559 AM CST SUN JAN 22 2012

...WIND ADVISORY IN EFFECT UNTIL 4 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM CST THIS AFTERNOON. 

* EVENT...WEST TO NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 55
  MPH ARE LIKELY ACROSS THE WESTERN OKLAHOMA PANHANDLE AND THE
  NORTHWEST TEXAS PANHANDLE TODAY. 

* TIMING...THE STRONGEST WINDS ARE EXPECTED TO OCCUR BETWEEN 8 AM
  AND 3 PM TODAY.

* IMPACTS...LAWN FURNITURE AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR
  OBJECTS MAY BE BLOWN AROUND BY THE WIND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF 35 TO 39 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

ANDRADE

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this high wind watch went out at Jan 21, 11:29 AM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Jan 21, 11:29 AM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1129 AM CST SAT JAN 21 2012

.UPDATE...
WILL BE UPDATING THE FORECAST TO REMOVE THE TEMPORAL WORDING. WINDS
IN THE NORTHWEST CWA MAY GET CLOSE TO WIND ADVISORY CRITERIA THIS
AFTERNOON...BUT WILL KEEP WINDS JUST BELOW THE 35 MPH SUSTAINED
CRITERIA FOR NOW. WILL PROBABLY ADJUST TEMPERATURES UPWARD
SOME...ESPECIALLY IN THE NORTHWEST.

&&

.AVIATION...
STRONGEST WINDS WILL BE AT THE GUY AND DHT TAF SITES THIS AFTERNOON
WHERE THE PRESSURE GRADIENT WILL THE BE THE TIGHTEST. AMA WILL ONLY
BE ABOUT 5 KNOTS BEHIND THOUGH. THE WINDS MAY COME DOWN INTO THE 15
TO 20 KNOT RANGE AT DHT AND GUY OVERNIGHT AS THE SURFACE TROUGH
SLIDES IN. AMA WILL NOT HAVE MUCH OF A WIND SPEED CHANGE OVERNIGHT.

EARLY SUNDAY MORNING...AFTER ABOUT 10Z...SOUTHWEST AND WEST WINDS
WILL PICK UP AGAIN AT ALL SITES AS THE PACIFIC COLD FRONT APPROACHES.
BELIEVE THE STRONGEST WINDS WILL OCCUR BETWEEN ABOUT 10Z AND 18Z AT
ALL OF THE TAF SITES JUST AHEAD AND BEHIND THE COLD FRONT. WE MAY
EVEN SEE AVIATION WEATHER WARNING CRITERIA...GUST 40 KNOTS OR
GREATER...AT AMA. WILL NOT ISSUE AN AWW NOW...BUT MAY DECIDE ON ONE
BY LATE THIS AFTERNOON ONCE THE LATEST MODEL GUIDANCE COMES IN.

SKIES WILL REMAIN VFR THROUGH THIS FORECAST WITH MAINLY MID AND HIGH
LEVEL CLOUDS.

&&

.PREV DISCUSSION... /ISSUED 644 AM CST SAT JAN 21 2012/

AVIATION...
/FOR THE 12Z TAFS/ WINDS WILL CONTINUE TO BE THE PRIMARY AVIATION
ISSUE THROUGH THE NEXT 24 HOURS. CURRENT SURFACE OBS INDICATE LIGHT
AND VARIABLE WINDS ACROSS MUCH OF THE AREA. HOWEVER EXPECT WINDS WILL
INCREASE SUBSTANTIALLY WITHIN THE FIRST 3 HOURS OF THIS FORECAST
PERIOD AS SURFACE HIGH PRESSURE OVER EASTERN KANSAS SCOOTS OFF TO THE
EAST WHILE SURFACE LEE-SIDE TROUGH DEEPENS OVER EASTERN COLORADO/NEW
MEXICO. WINDS WILL ALSO SWING AROUND TO THE SOUTHWEST AND REMAIN OUT
OF THE SOUTHWEST THROUGH THE FORECAST PERIOD. SUSTAINED WINDS OF 20
TO 25 KTS ARE POSSIBLE FROM AROUND 17Z ON. THE STRONGEST WINDS ARE
EXPECTED LATER THIS AFTERNOON AND WILL CONTINUE THROUGH THE NIGHT AS
THE SURFACE PRESSURE GRADIENT TIGHTENS WHILE A 50-55 KT LOW LEVEL JET
SETS UP ACROSS THE SOUTHERN PLAINS. HAVE SOME CONCERN THAT WINDS CAN
HIT AWW CRITERIA TONIGHT/EARLY SUNDAY MORNING BUT WILL PASS ON
CONCERN OF THIS TO THE NEXT SHIFT AS CONFIDENCE ISN/T HIGH ENOUGH
ATTM TO PULL THE TRIGGER. VFR CONDITIONS WILL CONTINUE THROUGH THE
NEXT 24 HOURS AS CI STREAMS ACROSS THE AREA.

CLK

PREV DISCUSSION... /ISSUED 630 AM CST SAT JAN 21 2012/

DISCUSSION...
GFE ISSUES THIS MORNING SO WILL ONLY HIT THE HIGHLIGHTS OF THIS FCST
PCKG. FOR TODAY...THE WIND MACHINE WILL CRANK UP AS SFC PRESSURES
FALL ALONG ERN SLOPES OF THE ROCKIES AND LEESIDE SFC TROF DEEPENS
ACCORDINGLY. WINDS TO REMAIN ON THE BREEZY TO WINDY SIDE TONIGHT AS
WELL IN ADVANCE OF A PACIFIC COLD FRONT AND ASSOCIATED FAST MOVING
UPPER LEVEL SHORTWAVE TROF. HAVE FAVORED THE ECMWF HANDLING OF THIS
FEATURE. EXPECT THE PRESSURE GRADIENT TO TIGHTEN FURTHER LATE TONIGHT
INTO SUNDAY MORNING WITH A CORRESPONDING INCREASE IN WIND SPEEDS.
WINDS COULD VERY WELL END UP IN ADVISORY LEVELS...AND THIS PSBLTY IS
ACCOUNTED FOR IN THE GRIDS. ISOLD LOCATIONS COULD APPROACH HIGH WIND
CRITERIA AS WELL. FUTURE SHIFTS WILL NEED TO CONSIDER SOME SORT OF
WIND HIGHLIGHT DURG THIS TIME PERIOD. DECIDED TO INSERT SLGT CHC POPS
FOR OK PNHDL AND FAR NRN TX PNHDL FOR SUNDAY DUE TO STRENGTH OF
SHORTWAVE TROF TRAVERSING THE SRN HIGH PLAINS. KEPT PRECIP ALL
LIQUID.

BRIEF RESPITE FROM ACTIVE WEATHER PATTERN IS SEEN FOR MONDAY. THE
NEXT SHORTWAVE TROF IS NOW PROGGED BY MOST MODELS TO CLOSE OFF INTO
AN UPPER LEVEL LOW AND DIG SEWD TOWARDS NRN MEXICO OR FAR WEST TEXAS
BY WEDNESDAY. THEREFORE...IT APPEARS ANY OPPORTUNITY FOR LIGHT
PRECIPITATION LOOKS TO BE CENTERED AROUND THE TUESDAY OR TUESDAY
NIGHT TIME FRAME...AND HAVE RETAINED SLGT CHC POPS. KEPT PRECIP ALL
LIQUID ON TUESDAY AS COLD FRONT APPEARS TO BE DELAYED A FEW HOURS
COMPARED TO PREVIOUS MODEL RUNS. RETAINED RAIN AND SNOW WORDING IN
THE GRIDS AND ZFP FOR TUESDAY NIGHT...SLGT CHC POPS ONLY HOWEVER.
IMPROVING CONDITIONS SEEN BY WEDNESDAY...FOLLOWED BY ANOTHER COLD
FRONTAL PASSAGE POSSIBLE AROUND FRIDAY OR FRIDAY NIGHT.

ANDRADE

FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS ARE LIKELY BY THIS AFTERNOON ACROSS
THE WESTERN AND CENTRAL SECTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES
DUE TO SOUTH WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS ALONG WITH
FORECAST MINIMUM RELATIVE HUMIDITY VALUES BETWEEN 15 AND 20 PERCENT.
BRIEF...MARGINALLY CRITICAL FIRE WEATHER CONDITIONS MAY OCCUR ACROSS
PARTS OF THE WESTERN AND CENTRAL SECTIONS OF THE OKLAHOMA AND TEXAS
PANHANDLES LATER THIS AFTERNOON...BUT ARE NOT EXPECTED TO LAST LONG
ENOUGH TO WARRANT A RED FLAG WARNING AT THIS TIME. ELEVATED TO
MARGINALLY CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO RETURN
TO THE SOUTHWEST HALF OF THE TEXAS PANHANDLE ON SUNDAY DUE TO STRONG
WINDS AND LOW RELATIVE HUMIDITY VALUES. NEITHER ELEVATED OR CRITICAL
FIRE WEATHER CONDITIONS ARE ANTICIPATED FROM TUESDAY THROUGH FRIDAY
OF NEXT WEEK.

ANDRADE

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

15/10
Hazardous weather outlook, Jan 21, 6:15 AM CST, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
615 AM CST SAT JAN 21 2012

OKZ001>003-TXZ001>020-212200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
615 AM CST SAT JAN 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS MUCH OF THE
WESTERN AND CENTRAL SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES
TODAY DUE TO SOUTHWEST WINDS OF 20 TO 30 MPH AND RELATIVE HUMIDITIES
AROUND 15 TO 20 PERCENT.

THE STRONG SOUTHWEST WINDS WILL REQUIRE BOATERS TO EXERCISE CAUTION
ON AREA LAKES TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG WEST TO NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND
50 MPH WILL DEVELOP SUNDAY MORNING INTO EARLY SUNDAY AFTERNOON
ACROSS THE TEXAS AND OKLAHOMA PANHANDLES. THEREFORE A WIND ADVISORY
MAY BECOME NECESSARY FOR THIS AREA. THESE WINDS WILL BE ACCOMPANIED
BY LOW RELATIVE HUMIDITY VALUES TO CREATE ELEVATED TO NEAR CRITICAL
FIRE WEATHER CONDITIONS ACROSS THE SOUTHWESTERN HALF OF THE TEXAS
PANHANDLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS TODAY AND
SUNDAY.

CLK

Nearby

High Wind Watches in Texas, 2012Every high wind watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.